My neurologist and I agree that I have built up a tolerance to the Flexaril I take for a wide variety of spasms from advanced tardive dyskinesia (please note I take it responsibly as prescribed) and the dystonic and dysphagic spasms have come back. For a long while the Flexaril along with Methocarb and Skelaxin (which I still take) worked. But then it began to stop. I take other medications (Klonopin, Catapres, rhodiola and two others in clinical study) for it and have tried about 30 anti-Parkinsonian medications and couldn't tolerate them or they couldn't work. But to keep the question short and simple (dealing with known aspects of my disability) I recieved a list of medications that would be covered under my insurance and a few I hadn't heard of and hadn't tried. My neurologist could not suggest more options but I know when I bring them information they often find it of use. Perhaps you could tell me if the following medications could be useful in controlling dystonic spasms and could replace Flexaril (they don't need to be any more effective, its just a matter of a change with his supervision). The ones listed I haven't tried are: dantrolene, chlorzoxasone and carisoprodol. I'd appreciate any information on those medications that could be of help. Thanks.
Dantrolene sodium is a muscle relaxant.It is the only specific and effective treatment for malignant hyperthermia.
Chlorzoxazone is a centrally acting muscle relaxant used to treat muscle spasm and the resulting pain or discomfort.
Carisoprodol is a muscle relaxer that works by blocking pain sensations.
You should not take these drugs without consulting your Physician and without a prescription, i gave the functions of these drugs for your information only.
Thank you for the information doctor. My neurologist looked up the medications and was able to make use of the information and started me on Cholorzoxazone and will be transfering me from Flexaril to it and I will be following his instructions closely. I appreciate.
Here's some more ideas. By the way, I think those Flexeril and skeletal muscle relaxants are not the best thing to be using, they're kind of a bandaid for what you got, but if they work, fine. These are just some of my notes.
According to the National Institutes of Health, the three classes of drugs recommended for the treatment of Tardive Dyskinesia are: benzodiazepines (Klonopin, Valium), adrenergic antagonists (the beta blocker Atenolol), and dopamine agonists (Mirapex, Apomorphine).
I had a brief episode of Parkinson-like symptoms from an antipsychotic medicine I was taking when I was younger. The ER gave me a shot of Valium and it reversed the effects, thank goodness. These days they give a shot of Diphenhydramine, I read somewhere. So, the point is, you said Klonopin did not help you, but I wonder if Valium might work a little better. Also, when I had a heart problem, I took the beta blocker Atenolol, that I mentioned above, and gosh it made me feel good when I was on it.
I also personally think something else you might try are the barbituates. Phenobarbitol when combined with Phenytoin (Dilantin) is very good for seizures, so, to me, it sort of follows that if you've got muscle contractions for whatever reason, could be that class of drugs would help you, but my thoughts are not scientific. Also, you remember the movie "The Awakenings" with Robert DeNiro, that's when they unstuck a bunch of muscle-frozen people from the flu epidemic in the 1920s, they'd been catatonic for forty years, and it was levodopa or L-dopa that freed them temporarily, or whatever the name of that drug is that's associated with Parkinson's somehow. But it's supposed to help with muscle contractions of certain kinds.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.